Life-threatening diphenhydramine overdose treated with charcoal hemoperfusion and hemodialysis

Michael Mullins, R. V. Pinnick, J. M. Terhes

Research output: Contribution to journalArticle

19 Scopus citations

Abstract

We describe a 35-year-old woman who ingested 16 g (approximately 20 mg/kg) of diphenhydramine with resultant hypotension requiring pressor support and marked QRS prolongation. After treatment with sodium bicarbonate failed to improve cardiac status, the patient underwent emergency charcoal hemoperfusion and hemodialysis with rapid improvement in the ECG findings within the first 40 minutes of treatment and with no further need for pressors. Major texts in toxicology state that diphenhydramine is unsuitable for hemodialysis or charcoal hemoperfusion. However, our case suggests that charcoal hemoperfusion may be appropriate therapy in cases of massive diphenhydramine overdoses when standard supportive measures fail. This case represents the largest documented diphenhydramine overdose that resulted in survival.

Original languageEnglish
Pages (from-to)104-107
Number of pages4
JournalAnnals of emergency medicine
Volume33
Issue number1
DOIs
StatePublished - Jan 1 1999

Fingerprint Dive into the research topics of 'Life-threatening diphenhydramine overdose treated with charcoal hemoperfusion and hemodialysis'. Together they form a unique fingerprint.

  • Cite this